Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Alcoholic hepatitis, taking excessive paracetamol as a pain killer, gamma glutamyl transferase level to be maintained suggested - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Smoking and Alcohol Addiction
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
User :   Due to excessive drinking for many years, I developed Alcoholic Hepatitis.
I am totally abstaining from alcohol for the last 3 months, having a proper diet and taking supplements like muti-vitamin multi-mineral tablets and also Vitamin B and folate complex tablets, as advised by my doctor.
My query is regarding paracetamol. I used to have frequent abdominal pains and the only pain killer that helped was spasmo-proxyvon capsules (each capsule has 400 mg of paracetamol) and I used to take max 4 capsules in 24 hours i.e. 1.6 gms of paracetamol daily.
However, my doctor told me that even in the maximum dosage of 2 gms of paracetamol in 24 hrs, my liver will be harmed and not become normal even with total alcohol abstinence.
My question is now I am on other pain-killers like Dicylomine or Tramadol and I only take Spasmo-Proxyvon 1-2 capsules maximum 2-3 times in a week. i.e. maximum 0.8 gms of paracetamol and that also not daily, but only twice a week. Is this OK ?? or will this also not let the liver heal ?? Do I need complete abstinence from paracetamol ?? (I am not having even a drop of alcohol)
Doctor :   Give me a few minutes to go through your query.
User :   hello
Doctor :   HI
User :   pls read the question above
Doctor :   Ok. I went through your query.
Doctor :   May I know your age?
User :   34
Doctor :   After going through the query I am of the opinion that the paracetamol only hampers liver when liver is already damaged.
Doctor :   As you are suffering with alcohol hepatitis that is why your doctor has advised you to avoid paracetamol.
User :   ya he told me that
User :   but just 1 -2 tablets occasionaly wont harm ?
Doctor :   Yes that would not harm but you need to require regular Liver function test done.
User :   i do every month and only GGT remains high ! rest are all normal
User :   ALT and AST can be high due to paracetamol abuse, but mine is ok
Doctor :   Ok
Doctor :   That is good to know that ALT and AST are normal but you need to get GGT back to normal.
User :   ok i understand occasional paracetamol wont harm the liver ! but can it hamper the progress of liver improvement (which should improve as thotal abstaenance from alcohol is maintained
Doctor :   No it wouldn't harm as much as alcohol does, so can be continued with low doses but only if advised by your doctor.
User :   my doctor thinks that maybe i will abuse, so thats why he said totally avoid
Doctor :   Then it would be better to follow his advise.
Doctor :   As he is treating you and he knows the prognosis well, so it is better to follow his advise.
User :   but i am not abusing at all ! only when no other medicine works, i take proxyvon with paracetamol ! twice a week max
Doctor :   Ok. But your doctor is the best person to decide. Whenever you feel like no other medicines are working then it would be better to discuss with your doctor about the medications you can take.
Doctor :   Please never take any drug without the knowledge of your doctor.
Doctor :   It would be better to trust your doctor completely and follow his advise.
Doctor :   Are you there?
User :   ok ! but in your general view, occasional paracetamol does not harm sumone with hepatitis ?
Doctor :   Yes it doesn't but depends on case to case.
Doctor :   In your case, your doctor is right to judge you.
Doctor :   Did you follow my suggestions?
Doctor :   Are you there?
User :   ok !! thanx
User :   i got u
Doctor :   Are there any more queries for me to help you with?
User :   i got u
User :   how long does it take to see a positive derease in GGT levels ??
User :   with alcohol abstenance ?? 1 month ?? 1 year ??
Doctor :   Depending on the medications and the way your body reacts.
User :   approximately ??
Doctor :   might be around 6 months.
Doctor :   Thanks for consulting me.
Doctor :   Take care.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor